Fatal Outcome after Inadvertent Injection of Epinephrine Intended for Topical Use
Four years ago, the ISMP Canada Safety Bulletin highlighted a substitution error involving inadvertent injection of epinephrine 1 mg/mL (epinephrine 1:1,000) intended for topical application during an elective, outpatient ENT (ear, nose, throat) procedure.1 Recently, a similar incident with different underlying circumstances led to the death of a patient. The reporting hospital for the more recent incident has since implemented enhancements to its medication-use system. This bulletin was developed collaboratively as a call to action.
After publication of a manuscript in the CJHP, the authors of the manuscript must obtain written permission from the CSHP (firstname.lastname@example.org) before reproducing any text, figures, tables, or illustrations from the work in future works of their own. If a submitted manuscript is declined for publication in the CJHP, all said rights shall revert to the authors. Please note that any forms (e.g., preprinted orders and patient intake forms) used by a specific hospital or other health care facility and included as illustrative material with a manuscript are exempt from this copyright transfer. The CJHP will require a letter from the hospital or health care facility granting permission to publish the document(s).
Copyright © Canadian Society of Hospital Pharmacists.